Ohio, 2019

Damaging Winds in Ohio, July 2, 2019

July 2, 2019 · NWS ILN · 3 events in 2 counties and zones

Isolated thunderstorms developed across the Ohio Valley during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed across the Ohio Valley during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 9:25 PM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 1, 9:25 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1025 PM EDT Mon Jul 1 2019

.SYNOPSIS...
A summerlike pattern is in store for the holiday week as warm
and humid conditions will affect the region, bringing the
chance of thunderstorms each day.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Isolated convection in east central Indiana late this evening is
diminishing at least for now. There remains some suggestion that
there could be additional activity overnight in an instability
axis extending southeast across the Tri-State into northern
Kentucky. Forecast lows look reasonable.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
ILN/s FA to remain around the periphery of a strong mid level
ridge Tuesday. Model solutions showing a weak shortwave moving
through the Ohio Valley. Some morning convection is expected to
increase in coverage with afternoon SBCAPE values of 3000-3500
J/KG. Have high chance pops to account for this threat. In warm
sector temperatures will rise to highs on Tuesday from the upper
80s to lower 90s. These temperatures combined with surface
dewpoints around 70 will result in maximum heat index values
around 95 in some locations.

Will allow pops to diminish to slight chance Tuesday night
across most of the area. Will keep chance pops in the far north
where best instby axis is expected to reside. Expect continued
mild temperatures in the lower 70s

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A warm and unsettled weather pattern will remain in place through
much of the long term.

Flat ridge will cover the Ohio Valley through the end of the week,
keeping warm and humid air in place. In this air mass, and on the
northern fringe of the ridge, expect the risk for showers and
thunderstorms each day, highest coverage favoring the afternoon and
evening hours although certainly any disturbances embedded within
mid-level flow could enhance convective chances any time.

Heights lower over the weekend as a trough approaches from the west.
This will drag a cold front through the CWA. There is some
uncertainty with regard to the exact timing of the front. Certainly
the CWA will remain ahead of the front on Saturday, with showers and
thunderstorms likely. Front will then press southward Sunday into
Sunday night. Therefore will continue chance of convection then,
with higher chances in the south assuming the front is in that area
during peak heating.

Both GFS and ECMWF suggest high pressure building in on Monday
behind the cold front. This would bring drier and less humid air
into the Ohio Valley.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A weak disturbance moving southeast may keep some cumulus about
the area overnight. But better cumulus coverage will occur
during the day with heating. There may be greater coverage of
storms late in the TAF period, but there is enough uncertainty
that far out in time to preclude mention in the TAFs.
Conditions will generally be VFR with the exception of KLUK
where some valley fog is possible overnight.

OUTLOOK...MVFR cigs/vsbys possible in thunderstorms Tues.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...AR/Sites
NEAR TERM...
SHORT TERM...Sites
LONG TERM...BPP
AVIATION...
Hazardous weather outlook, Jul 1, 9:19 PM EST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1019 PM EDT Mon Jul 1 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020930-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
1019 PM EDT Mon Jul 1 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

High temperatures will reach the upper 80s Tuesday through Friday
and will combine with high humidity levels to push heat indices in
some locations to 95 or slightly above.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 7:00 PM EST, 5 hours 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
800 PM EDT Mon Jul 1 2019

INZ058-066-020030-
Fayette IN-Franklin IN-
800 PM EDT Mon Jul 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 830 PM EDT...

At 759 PM EDT, radar indicated a strong thunderstorm over Glenwood,
moving south at 10 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Glenwood, Columbia, Bunker Hill, Laurel, Andersonville, Alpine and
Nulltown.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3965 8530 3966 8522 3953 8512 3944 8519
      3949 8530
TIME...MOT...LOC 2359Z 343DEG 7KT 3959 8528

Coniglio
Special weather statement, Jul 1, 7:30 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Wilmington OH
830 PM EDT Mon Jul 1 2019

INZ058-066-020100-
Fayette IN-Franklin IN-
830 PM EDT Mon Jul 1 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
SOUTHWESTERN FAYETTE COUNTIES UNTIL 900 PM EDT...

At 828 PM EDT, radar indicated a strong thunderstorm near Glenwood,
moving south at 10 mph.

STORM HAZARDS INCLUDE...
Very heavy rain...

Locations impacted include...
Glenwood and Andersonville, as well as the South Branch of Garrison
Creek.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3963 8523 3946 8519 3945 8530 3963 8530
TIME...MOT...LOC 0028Z 354DEG 8KT 3957 8527
Special weather statement, Jul 2, 12:12 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
112 AM EDT Tue Jul 2 2019

OHZ071-072-020545-
Warren OH-Clinton OH-
112 AM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WARREN AND CLINTON
COUNTIES UNTIL 145 AM EDT...

At 111 AM EDT, radar indicated a strong thunderstorm 7 miles
southeast of Waynesville, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...

Locations impacted include...
Wilmington, Clarksville, Harveysburg, Martinsville, Melvin, New
Antioch, Oakland, Cuba, Reesville, State Route 350 at US Route 22,
Caesar Creek State Park, Morrisville, Ogden, Kingman, Burtonville,
Interstate 71 at US Route 68 and Cowan Lake State Park.

This includes I-71 in Ohio between mile markers 37 and 54.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3942 8409 3957 8400 3952 8364 3928 8376
      3927 8377
TIME...MOT...LOC 0511Z 291DEG 15KT 3948 8397

Sites

The radar

The Cincinnati radar (KILN), 34 km away, was scanning. The volume nearest the first event began at 05:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
July 2, 12:18 AM EST to 12:20 AM EST
Where
Warren County, 1.48 mi NNW of Comargo
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.300, -84.180

Several trees were downed at a property on Swigert Road, including a tree that fell onto a house.

Thunderstorm Wind, Clinton

When
July 2, 12:31 AM EST to 12:33 AM EST
Where
Clinton County, 0.69 mi N of Little Center
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
39.490, -83.880

Numerous trees were downed at several locations northwest of Wilmington, including properties along Center Road, Oglesbee Road and Curry Road.

Thunderstorm Wind, Clinton

When
July 2, 12:32 AM EST to 12:34 AM EST
Where
Clinton County, 0.57 mi ENE of Little Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.482, -83.870

Several trees were downed near the intersection of Anderson and Center Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 827631, 827633, 827634.